Paroxetine discontinuation symptoms can at times be severe enough to reduce the quality of life. However, it is currently not possible to predict the occurrence of discontinuation syndrome before the initiation or discontinuation of paroxetine treatment. In this study, we investigated the effects of genetic polymorphisms in the serotonin 1A, 2A, 2C, 3A, and 3B receptor, the serotonin transporter, and the cytochrome P450 2D6 (CYP2D6) genes on the occurrence of paroxetine discontinuation syndrome. A consecutive series of 56 Japanese patients who had a diagnosis of major depressive or anxiety disorder according to the Diagnostic and Statistical Manual of Mental Disorders, Fourth Edition, were treated with paroxetine. Paroxetine discontinuation syndrome was found in 35.7% of the patients by direct interview. Patients who stopped taking paroxetine abruptly experienced paroxetine discontinuation syndrome significantly more often than patients who had a tapering off of the dosage of medication. Patients who had the -1019C allele experienced paroxetine discontinuation syndrome more frequently than patients who had the -1019G homozygote (nominal P = 0.0423) of the serotonin 1A receptor gene. However, this result did not remain significant after the Bonferroni correction for multiple comparisons. The findings suggest that the abrupt stoppage of medication is a major risk factor for the occurrence of paroxetine discontinuation syndrome and that C(-1019)G polymorphism of the serotonin 1A receptor gene may be related to the occurrence of the syndrome.
From the *Department of Psychosomatic Medicine, Faculty of Pharmaceutical Sciences, Fukuoka University; †Department of Clinical Pharmacology, Faculty of Pharmaceutical Sciences, Kyushu University, Fukuoka, Japan; ‡Daiichi College of Pharmaceutical Sciences; §Department of Clinical Pharmacokinetics, Faculty of Pharmaceutical Sciences, Kyushu University; and ∥Department of Psychiatry, Fukuoka University School of Medicine, Fukuoka University, Fukuoka, Japan.
Received June 23, 2009; accepted after revision October 30, 2009.
Reprints: Kazunori Mine, PhD, MD, Department of Psychosomatic Medicine, Faculty of Pharmaceutical Sciences, Fukuoka University, 8-19-1 Nanakuma, Jonan-ku, Fukuoka 814-0180, Japan (e-mail: firstname.lastname@example.org).
This research was supported by a grant-in-aid for scientific research (KAKENHI) from the Japan Society for the Promotion of Research (JSPS; No. 20790405).